Alert archive / New York / Wind Chill Warnings in 2014

Wind Chill Warning 4, NWS Albany, NY

January 23, 20144 counties in New York

NWS Albany, NY issued this wind chill warning at Jan 23, 2014, 3:35 PM EST for 4 counties in New York. It took effect at Jan 23, 2014, 7:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 3:35 PM EST (20:35 UTC)
In effect from
Jan 23, 2014, 7:00 PM EST
Expired
Jan 24, 2014, 9:53 AM EST
In force
15 hr
Issued by
NWS Albany, NY

Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Warren County, NY

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WWUS41 KALY 232035
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EST THU JAN 23 2014

NYZ032-033-042-082-241000-
/O.NEW.KALY.WC.W.0004.140124T0000Z-140124T1600Z/
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...NORTHVILLE...MAYFIELD
335 PM EST THU JAN 23 2014

...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY.

* LOCATIONS...SOUTHERN ADIRONDACKS.

* HAZARD TYPES...DANGEROUS WIND CHILLS.

* WIND CHILL...AS LOW AS 43 BELOW DUE TO TEMPERATURES 3 BELOW TO 
  26 BELOW ZERO...AND WINDS NORTHWEST 5 TO 10 MPH.

* WIND CHILL READINGS...RANGING FROM 30 TO 43 BELOW ZERO.

* TIMING...THIS EVENING THROUGH FRIDAY MORNING.

* IMPACTS...THE COMBINATION OF WIND AND VERY COLD TEMPERATURES
  WILL PRODUCE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
  RESULT IN FROST BITE AND COULD LEAD TO HYPOTHERMIA IF
  PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 5 TO 10 MPH.

* TEMPERATURES...3 BELOW TO 26 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

MAZ001-025-NYZ038>041-043-047-048-051-054-058-061-063-083-084-
VTZ013>015-241000-
/O.NEW.KALY.WC.Y.0005.140124T0000Z-140124T1600Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...WELLSVILLE...SARATOGA SPRINGS...
WHITEHALL...GRANVILLE...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...ALTAMONT...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...
CAMBRIDGE...GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...
BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS
335 PM EST THU JAN 23 2014

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY.

* LOCATIONS...MOHAWK RIVER VALLEY...CATSKILLS...TACONICS...SOUTHERN
  GREEN MOUNTAINS...BERKSHIRES AND THE LAKE GEORGE/SARATOGA
  REGION.

* HAZARD TYPES...DANGEROUS WIND CHILLS.

* WIND CHILL...AS LOW AS 24 BELOW DUE TO TEMPERATURES 10 BELOW TO
  4 ABOVE ZERO...AND WINDS NORTHWEST 5 TO 10 MPH WITH GUSTS UP TO
  20 MPH.

* WIND CHILL READINGS...RANGING FROM 15 TO 24 BELOW ZERO.

* TIMING...THIS EVENING THROUGH FRIDAY MORNING.

* IMPACTS...THE COMBINATION OF WIND AND VERY COLD TEMPERATURES
  WILL PRODUCE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
  RESULT IN FROST BITE AND COULD LEAD TO HYPOTHERMIA IF
  PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...10 BELOW TO 4 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
625 
WWUS41 KALY 240852
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
352 AM EST FRI JAN 24 2014

NYZ032-033-042-082-241600-
/O.CON.KALY.WC.W.0004.000000T0000Z-140124T1600Z/
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...NORTHVILLE...MAYFIELD
352 AM EST FRI JAN 24 2014

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* LOCATIONS...SOUTHERN ADIRONDACKS.

* HAZARD TYPES...DANGEROUS WIND CHILLS.

* WIND CHILL...30 TO 45 BELOW ZERO DUE TO TEMPERATURES 10 BELOW TO
  25 BELOW ZERO...AND WESTERLY WINDS 5 TO 15 MPH.

* TIMING...THROUGH 11 AM THIS MORNING.

* IMPACTS...THE COMBINATION OF WIND AND VERY COLD TEMPERATURES
  WILL PRODUCE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT
  IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS
  ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

MAZ001-025-NYZ038>041-043-047-048-051-054-058-061-063-083-084-
VTZ013>015-241600-
/O.CON.KALY.WC.Y.0005.000000T0000Z-140124T1600Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...WELLSVILLE...SARATOGA SPRINGS...
WHITEHALL...GRANVILLE...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...ALTAMONT...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...
CAMBRIDGE...GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...
BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS
352 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* LOCATIONS...MOHAWK RIVER VALLEY...CATSKILLS...TACONICS... 
  SOUTHERN GREEN MOUNTAINS...BERKSHIRES AND THE LAKE 
  GEORGE/SARATOGA REGION.

* HAZARD TYPES...DANGEROUS WIND CHILLS.

* WIND CHILL...AS LOW AS 28 BELOW DUE TO TEMPERATURES 10 BELOW TO
  3 ABOVE ZERO...AND WESTERLY WINDS OF 5 TO 15 MPH.

* TIMING...THROUGH 11 AM THIS MORNING.

* IMPACTS...THE COMBINATION OF WIND AND VERY COLD TEMPERATURES
  WILL PRODUCE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT
  IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT
  TAKEN.

* WINDS...NORTHWEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...10 BELOW TO 3 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
970 
WWUS41 KALY 241453
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
953 AM EST FRI JAN 24 2014


NYZ032-033-042-082-241600-
/O.CAN.KALY.WC.W.0004.000000T0000Z-140124T1600Z/
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...NORTHVILLE...MAYFIELD
953 AM EST FRI JAN 24 2014

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WIND
CHILL WARNING.

WIND CHILLS ARE WARMING ABOVE 15 BELOW.

$$

MAZ001-025-NYZ038>041-043-047-048-051-054-058-061-063-083-084-
VTZ013>015-241600-
/O.CAN.KALY.WC.Y.0005.000000T0000Z-140124T1600Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...WELLSVILLE...SARATOGA SPRINGS...
WHITEHALL...GRANVILLE...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...ALTAMONT...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...
CAMBRIDGE...GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...
BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS
953 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WIND
CHILL ADVISORY.

WIND CHILLS ARE WARMING ABOVE 15 BELOW.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill warning went out at Jan 23, 1:53 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 23, 1:53 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EST THU JAN 23 2014

.SYNOPSIS...
A FRIGID ARCTIC AIR MASS WILL PRODUCE BITTERLY COLD AIR OVER THE
REGION THROUGH THE END OF THE WORKWEEK. A VERY WEAK DISTURBANCE WILL
BRING CLOUDS AND SCATTERED SNOW SHOWERS TO THE REGION THIS
AFTERNOON. A STRONGER DISTURBANCE AND FRONTAL SYSTEM WILL LIKELY
BRING SOME ACCUMULATING SNOW ON SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
THE NEAR TERM PERIOD WILL BE CHARACTERIZED BY TRANQUIL...BUT
BITTERLY COLD CONDITIONS ACROSS THE FORECAST AREA.

THIS AFTERNOON...DESPITE ABUNDANT SUNSHINE THIS MORNING...LATEST
VISIBLE SATELLITE IMAGERY AND NEAR TERM NUMERICAL GUIDANCE CONTINUE
TO INDICATE AN INCREASE IN CLOUD COVER ACROSS THE REGION...WITH
HIGH-LEVEL CIRROSTRATUS RESULTING IN MOSTLY CLOUDY TO CLOUDY SKIES
THIS AFTERNOON. THESE CLOUDS ARE PRIMARILY A PRODUCT OF LATENT HEAT
RELEASE OFF THE GREAT LAKES INDUCED BY FRIGID 850 HPA TEMPS RANGING
FROM -20 TO -25C ACROSS THE REGION.

DESPITE THIS INCREASE IN CLOUD COVER...THE 12Z KALY SOUNDING
REFLECTS DRY LOW-LEVELS AS SURFACE RIDGING EXTENDING FROM AN
EXPANSIVE AREA OF HIGH PRESSURE ACROSS THE CENTRAL CONUS BUILDS
ACROSS THE REGION. A WEAK AND DIFFUSE DIABATIC HEATING BOUNDARY WAS
ALSO APPARENT EXTENDING E-W ACROSS THE MOHAWK RIVER VALLEY.

THIS DIFFUSE BOUNDARY...IN CONJUNCTION WITH AN INCREASINGLY MOIST
NORTHWEST FLOW OFF LAKE ONTARIO...WILL SPAWN WIDELY SCATTERED SNOW
SHOWERS ACROSS PORTIONS OF THE WESTERN MOHAWK RIVER VALLEY
STRETCHING SOUTHWARD INTO THE SCHOHARIE VALLEY AND EASTERN CATSKILLS
AS EVIDENCED BY THE LATEST MESOSCALE GUIDANCE FROM THE HRRR AND
LOCAL HI-RES WRF. HOWEVER DUE TO DRY LOW-LEVELS WILL JUST GO WITH
SLIGHT CHANCE POPS THROUGH THE AFTERNOON HOURS FOR THESE AREAS.

TEMPERATURES TODAY WILL TOP OUT ONLY IN THE SINGLE DIGITS ACROSS THE
HIGHER TERRAIN...AND LOW TEENS ACROSS THE MID-HUDSON VALLEY. WINDS
WILL GENERALLY BE LIGHT THIS AFTERNOON HELPING TO HINDER WIND CHILL
VALUES SOMEWHAT...ALTHOUGH WIND CHILL VALUES WILL RANGE FROM THE
SINGLE DIGITS TO -14F BELOW ZERO.

TONIGHT THROUGH FRIDAY...MODEL GUIDANCE CONTINUES TO INDICATE A BAND
OF LAKE-EFFECT SNOW DEVELOPING DOWNWIND OF LAKE ONTARIO AND REACHING
INTO PORTIONS OF THE MOHAWK VALLEY. OUR LOCAL LAKE-EFFECT SNOW
INLAND EXTENT TOOL AND PREVIOUS CSTAR RESEARCH ALSO INDICATE A
SINGLE BAND ORIENTED ALONG THE 290 DEGREE VECTOR DEVELOPING AMIDST A
SEVERE INSTABILITY AND WEAKLY-SHEARED REGIME...BUT REMAINING
PRIMARILY WEST OF THE FORECAST AREA DUE TO A LACK OF A MULTI-LAKE
CONNECTION. HOWEVER...WILL KEEP SLIGHT CHANCE AND CHANCE POPS GOING
THROUGH MUCH OF THE NIGHT ACROSS THE EXTREME WESTERN MOHAWK VALLEY
AND SCHOHARIE VALLEY TO ACCOUNT FOR ANY EASTWARD EXTENSION OF THE
BAND. ANY ACCUMULATIONS THAT OCCUR DURING THE OVERNIGHT WILL BE
LIGHT IN NATURE...A COATING TO A COUPLE OF TENTHS.

THE PRIMARY CONCERN TONIGHT WILL AGAIN BE BITTERLY COLD
TEMPERATURES...AND INCREASING NORTHWESTERLY WINDS LEADING TO
DANGEROUSLY LOW WIND CHILL VALUES. THE CORE OF THE COLDEST 850 HPA
AIR OF -24 TO -28C IS EXPECTED TO MOVE OVER THE REGION TONIGHT
ALLOWING TEMPERATURES TO PLUMMET TO BELOW ZERO FOR MOST OF THE
REGION. WIND CHILL VALUES ARE EXPECTED TO REACH ADVISORY AND WARNING
CRITERIA FOR MOST OF THE REGION...AND WILL ADDRESS THESE HEADLINES
WITH THE NEXT UPDATE AFTER COLLABORATING WITH SURROUNDING OFFICES.

MUCH OF FRIDAY WILL BE TRANQUIL WITH DRY WEATHER AND MOSTLY CLOUDY
SKIES AHEAD OF AN APPROACHING CLIPPER SYSTEM THAT WILL BEGIN TO
AFFECT THE REGION FRIDAY NIGHT. A LOW-LEVEL SOUTHWESTERLY FLOW WILL
BEGIN TO SET UP AS WELL...ALLOWING HIGH TEMPERATURES TO BE A FEW
DEGREES WARMER THAN TODAY...GENERALLY RANGING FROM THE SINGLE DIGITS
ACROSS THE HIGHER TERRAIN TO MID AND UPPER TEENS FOR VALLEY
LOCATIONS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE SHORT TERM PERIOD WILL BE DOMINATED BY A CLIPPER SYSTEM THAT
WILL BRING ACCUMULATING SNOW TO THE REGION LATE FRIDAY NIGHT INTO
SATURDAY.

FRIDAY NIGHT THROUGH SATURDAY...MODEL GUIDANCE CONTINUES TO BE IN
GOOD AGREEMENT HANDLING THE EVOLUTION AND TIMING OF A CLIPPER SYSTEM
DIVING SOUTHEAST FROM THE UPPER GREAT LAKES REGION BEGINNING LATE
FRIDAY NIGHT. THIS SYSTEM WILL BE PRETTY ROBUST FOR A CLIPPER-TYPE
SYSTEM...WITH FORECASTED SURFACE LOW PRESSURE VALUES SUB-990 HPA.

ALOFT...A POTENT PIECE OF SHORTWAVE ENERGY WILL BE CARVING ITS WAY
THROUGH AN UPPER-LEVEL TROUGH THAT WILL BECOME NEGATIVELY-TILTED
WITH TIME. MEANWHILE...A STRONG 300 HPA 160+KT JET WILL BE ROTATING
AROUND THE BASE OF THE TROUGH...ALLOWING MOST OF THE FORECAST AREA
TO BE UNDER THE LEFT-EXIT REGION OF THE CYCLONICALLY-CURVED JET. THE
PLACEMENT OF THIS FEATURE AND BROAD LARGE-SCALE ASCENT ASSOCIATED
WITH IT WILL RESULT IN A 12-24 HOUR PERIOD OF PRECIPITATION
BEGINNING LATE FRIDAY NIGHT AND PERSISTING INTO THE DAY SATURDAY.

WHILE A LIGHT TO MODERATE SNOWFALL CONTINUES TO APPEAR LIKELY FOR
MUCH OF THE FORECAST AREA...ESPECIALLY NORTH AND WEST OF THE CAPITAL
DISTRICT...THERE STILL REMAINS UNCERTAINTY REGARDING THE LEVEL OF
IMPACT ANY MESOSCALE INFLUENCE MAY HAVE. AHEAD OF THE SYSTEM...A
SOUTHWESTERLY LOW-LEVEL RETURN FLOW WILL SET UP...ALLOWING 850 HPA
TEMPS TO WARM TO AROUND -10C. THIS WILL RESULT IN LOW TEMPERATURES
FRIDAY NIGHT BEING WARMER THAN RECENT NIGHTS GENERALLY RANGING FROM
THE SINGLE DIGITS TO LOW TEENS ACROSS THE REGION.

MEANWHILE...THE LOW-LEVEL SOUTHWESTERLY FLOW APPROACHES 1-2 STANDARD
DEVIATIONS ABOVE NORMAL HEADING INTO SATURDAY MORNING...WHICH COULD
RESULT IN LOCAL TERRAIN EFFECTS AND OROGRAPHIC LIFT BEING THE
PRIMARY DRIVERS BEHIND EVENTUAL SNOWFALL TOTALS. AT THE SAME
TIME...MODEL GUIDANCE CONTINUES TO HINT AT A WEAK BOUNDARY LOCATED
ACROSS THE REGION WHICH IF ANY FRONTOGENESIS OCCURS ALONG IT...COULD
ALSO ENHANCE SNOWFALL POTENTIAL WHILE LIMITING THE SHADOWING EFFECT
ACROSS PORTIONS OF THE CAPITAL DISTRICT/MID-HUDSON VALLEY.

FURTHER SUPPORTING INCREASING CHANCES OF A LIGHT TO MODERATE
SNOWFALL EVENT WILL BE LIKELY HIGH SNOW TO LIQUID RATIOS NEAR 20:1.
WITH THE DENDRITIC GROWTH ZONE BEING CLOSE TO THE GROUND DUE TO THE
COLD AIRMASS ALREADY IN PLACE...ENHANCED LIFT EITHER FROM ISENTROPIC
LIFT ALONG THE FRONT OR UPSLOPE FLOW SHOULD ALLOW FOR THE DENDRITIC
GROWTH ZONE TO EASILY BE TAPPED...WHICH MAY FURTHER ENHANCE SNOWFALL
ACCUMULATIONS. WILL CONTINUE TO MENTION THIS SYSTEM IN THE HWO WITH
THE POSSIBILITY OF WINTER WEATHER ADVISORIES BEING NEEDED FOR A 3-7
INCH SNOWFALL.

SATURDAY NIGHT THROUGH SUNDAY...MODEL GUIDANCE REMAINS IN AGREEMENT
THROUGHOUT THIS PERIOD WITH THE CLIPPER SYSTEM WILL QUICKLY EXIT TO
THE NORTHEAST SATURDAY NIGHT BRINGING A REINFORCING SHOT OF COLD AIR
ALONG WITH IT. WINDS WILL BE GUSTY AS WELL AS A TIGHT PRESSURE
GRADIENT DEVELOPS BETWEEN THE DEPARTING CLIPPER LOW AND BRIEF HIGH
PRESSURE BUILDING ACROSS THE REGION. 850 HPA TEMPS ALSO TUMBLE TO
AROUND -20C AGAIN AND WITH A FRESH SNOWFALL...TEMPERATURES WILL
TUMBLE SATURDAY NIGHT BELOW ZERO ACROSS THE SOUTHERN
ADIRONDACKS/WESTERN MOHAWK VALLEY...AND SINGLE DIGITS ELSEWHERE WITH
THE ULTIMATE DEGREE OF COOLING DEPENDENT ON HOW MUCH SNOW IS ON THE
GROUND. WITH A GUSTY WIND COMBINED WITH THE COLD TEMPERATURES...WIND
CHILL HEADLINES WILL LIKELY BE NEEDED FOR PORTIONS OF THE AREA AND
WILL CONTINUE TO MENTION THIS POSSIBILITY IN THE HWO.

SCATTERED LAKE-EFFECT SNOW SHOWERS WILL BE THE NORM SUNDAY...WITH
GENERALLY LIGHT ACCUMULATIONS EXPECTED. 850 HPA TEMPS WILL CONTINUE
THEIR ROLLER COASTER RIDE...WARMING TO NEAR -10C AND ALLOWING HIGH
TEMPERATURES TO BE WARMER THAN RECENT DAYS...GENERALLY IN THE TEENS
AND 20S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED FORECAST CONTINUES TO FEATURE WELL BELOW NORMAL
TEMPERATURES...AND A SERIES OF CLIPPER TYPE SYSTEMS TO IMPACT ERN NY
AND WRN NEW ENGLAND.  SOME LAKE EFFECT SNOWFALL IS ALSO POSSIBLE IN
THE WAKE OF THE CLIPPER TYPE SYSTEMS FOR PORTIONS OF THE WRN DACKS
AND WRN MOHAWK VALLEY...AND NRN CATSKILLS IN THE LONG TERM.

SATURDAY NIGHT INTO SUNDAY...LOW PRESSURE MOVES ACROSS SRN QUEBEC
INTO THE CANADIAN MARITIMES BY SUNDAY MORNING.  ANOTHER ARCTIC COLD
FRONT MOVES ACROSS THE REGION WITH A REINFORCING SHORT OF ARCTIC AIR
WITH H850 TEMPS FALLING BACK TO -22C T -27C ACROSS THE FCST AREA.
MOST OF THE NWP GUIDANCE SHOW A W/NW FLOW ACROSS LAKE ONTARIO FOR
SOME LAKE EFFECT SNOW SHOWERS.  THE BAND MAY ACTUALLY BACK FROM THE
W/NW TO THE W...INITIALLY IMPACTING THE NRN CATSKILLS...AND WRN
MOHAWK VALLEY...AND THEN THE WRN DACKS REGION.  VERY COLD AND BRISK
CONDITIONS MAY ALSO PROMOTE WIND CHILL HEADLINES ONCE AGAIN SAT
NIGHT INTO SUNDAY MORNING...ESPECIALLY FOR THE SRN DACKS
REGION...AND ERN CATSKILLS. LOW TEMPS WILL BE IN THE 5 BELOW TO 15
BELOW RANGE OVER THE SRN DACKS...AND GENERALLY SINGLE DIGITS IN MOST
OTHER LOCATIONS.  SNOW ACCUMS WILL BE GENERALLY LIGHT ON THE ORDER
OF A FEW INCHES OR LESS.  THE NEXT CLIPPER LOW WILL BE APPROACHING
FROM THE MIDWEST AND LOWER GREAT LAKES REGION ON SUNDAY.  LAKE
EFFECT AND WESTERLY UPSLOPE SNOW SHOWERS WILL CONTINUE ALONG THE
SPINE OF THE SRN GREENS...NRN TACONICS...BERKS...AND WRN
DACKS...WHERE SOME SLIGHT AND LOW CHC POPS WERE KEPT IN THE FCST.
MAX TEMPS WILL STILL BE ABOUT 10 TO 15 DEGS BELOW NORMAL WITH TEENS
NORTH AND WEST OF THE CAPITAL DISTRICT...AND LOWER TO M20S FROM THE
CAPITAL DISTRICT SOUTH AND EAST.

SUNDAY NIGHT INTO MONDAY...THE GFS/ECMWF/CAN GGEM ARE IN PRETTY GOOD
AGREEMENT THIS CYCLE SPEEDING UP THE NEXT CLIPPER TO IMPACT THE FCST
AREA FOR THE SUNDAY NIGHT INTO EARLY MONDAY TIME FRAME.  THE
CONSENSUS IS NOW FOR THE CLIPPER TO MOVE OVER THE NY-PA BORDER
TOWARDS THE CAPITAL REGION.  IT MAY TAP A LITTLE ATLANTIC
MOISTURE...AND POPS WERE INCREASED TO LIKELY VALUES FOR MOST OF THE
FCST AREA...WITH HIGH CHC TO THE SOUTH.  STRONG CONVERGENCE...
ISENTROPIC AND QG LIFT ON THE NORTH SIDE OF THE SFC WAVE WILL
PROMOTE SOME SNOW WITH PERHAPS 1-4 INCHES FROM THE CAPITAL
REGION NORTHWARD.  THE GEFS ARE SHOWING 1 TO  2 TENTHS OF LIQUID
EQUIVALENT IN THE LATEST KALB PLUME.  THIS SYSTEM WILL BE A FAST
MOVER WITH ANOTHER SURGE OF COLD ADVECTION TO FOLLOW BY MONDAY
MORNING INTO THE AFTERNOON...AS THE WAVE MOVES OVER NRN NEW
ENGLAND.  THE WINDS WILL PRODUCE WIND CHILLS BELOW ZERO ACROSS MOST
OF THE REGION BY THE AFTERNOON WITH SOME SINGLE DIGITS SOUTH OF
ALBANY.  LOWS WILL GENERALLY BE IN THE SINGLE DIGITS AND TEENS
/PERHAPS A FEW BELOW ZERO READINGS OVER THE WRN DACKS/...AND HIGHS
MONDAY WILL LIKELY BE EARLY ON IN THE TEENS AND L20S...EXCEPT FOR
SINGLE NUMBERS OVER THE ADIRONDACK PARK.

MONDAY NIGHT INTO TUESDAY...ANOTHER BITTERLY COLD NIGHT IS
ANTICIPATED WITH WIND CHILLS HEADLINES LIKELY NEEDED AGAIN.  THE
GEFS CONTINUE TO HAVE H925/H850 TEMPS 1 TO 2 STANDARD DEVIATIONS
BELOW NORMAL.  OUR FCST GOES CLOSE TO THE WPC GUIDANCE WITH BELOW
ZERO READINGS POSSIBLE FOR THE ENTIRE FCST AREA.  THE SRN DACKS
COULD BE IN THE 10 TO 15 BELOW RANGE ONCE AGAIN.  SOME LAKE EFFECT
SNOW SHOWERS WILL BE POSSIBLE DOWN STREAM OF LAKE ONTARIO...AND
SLIGHT AND LOW CHC POPS HAVE BEEN PLACED IN THE NW ZONES INTO TUE
MORNING.  MAX TEMPS WILL BE FRIGID WITH LOWER TO MID TEENS ACROSS
MOST OF THE REGION...EXCEPT FOR SINGLE NUMBERS OVER THE SRN DACKS
AND SRN GREEN MTNS.

TUESDAY NIGHT INTO WEDNESDAY...THE PERSISTENT COLD CONTINUES WITH
HIGH PRESSURE RIDGING IN FROM NEAR THE TN VALLEY.  ANOTHER BELOW
ZERO NIGHT FOR THE REGION IS EXPECTED WITH SLIGHTLY LESS WIND /MIN
TEMPS GENERALLY ZERO TO 10 BELOW/.  EVEN SO...WIND CHILL/APPARENT
TEMPS WILL HAVE TO BE MONITORED.  WEDNESDAY WILL FEATURE SOME
SUNSHINE WITH MAX TEMPS 10 TO 20 DEGREES BELOW NORMAL WITH HIGHS
GENERALLY IN THE TEENS TO L20S.  OVERALL...JANUARY LOOKS TO FINISH
WITH WELL BELOW NORMAL TEMPS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A WEAK DISTURBANCE WILL MOVE ACROSS THE NY-PA BORDER THROUGH THIS
EVENING WITH JUST AN INCREASE OF HIGH CLOUDS ACROSS THE E-CNTRL NY
AND WRN NEW ENGLAND TAF SITES THE NEXT 24 HOURS.

VFR CONDITIONS ARE EXPECTED FOR THE TAF PERIOD ENDING AT 18Z FRI.
MID AND HIGH LEVEL CLOUDS WILL INCREASE THIS AFTERNOON.  SOME THE
CIGS COULD LOWER TO 5-6 KFT AGL BY EVENING. AS THE WEAK DISTURBANCE
MOVES BY THE SKIES WILL GRADUALLY CLEAR AFTER 00Z/FRI WITH JUST SOME
LINGERING MID AND HIGH CLOUDS AROUND. THE MID CLOUDS WOULD PERSIST
THE LONGEST FROM KPSF AND KPOU SOUTH AND EAST UNTIL MIDNIGHT OR SO.

THE WINDS WILL BE W/NW AT 6-12 KTS THIS AFTERNOON WITH A FEW GUSTS
APPROACHING 20 KTS AT KALB/KPSF.  EXPECT THE WINDS TO LIGHTEN TO 4-8
KTS AFTER 00Z/FRI...EXCEPT AT KALB/KPOU WHERE THE WINDS WILL HOLD
NEARLY STEADY AFTER 06Z/FRI IN THE WAKE OF THE UPPER TROUGH AXIS
PASSAGE. WEST TO NORTHWEST WINDS SHOULD INCREASE TO 10-15 KT THROUGH
THE MORNING WITH SOME GUSTS AT KALB AND KPSF AROUND 20 KT.

OUTLOOK...

FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX FRIDAY NIGHT: MODERATE
OPERATIONAL IMPACT. CHANCE OF SHSN. SATURDAY: HIGH OPERATIONAL
IMPACT. SHSN LIKELY.
SATURDAY NIGHT THROUGH SUNDAY: MODERATE OPERATIONAL IMPACT. CHC SHSN.
SUNDAY NIGHT: HIGH OPERATIONAL IMPACT. CHANCE OF SHSN.
MONDAY: MODERATE OPERATIONAL IMPACT. CHC SHSN.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THIS WEEK.

AN ARCTIC AIR MASS IS NOW IN PLACE ACROSS THE REGION AND IT WILL
REMAIN FOR THE REMAINDER OF THE WEEK. THIS WILL ALLOW RIVER AND LAKE
ICE TO THICKEN.

IT LOOKS MAINLY DRY THROUGH FRIDAY ACROSS THE REGION.

A CLIPPER SYSTEM THIS WEEKEND WILL BRING SOME SNOW TO THE REGION...
WITH LIGHT TO POSSIBLY MODERATE ACCUMULATIONS POSSIBLE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IRL
NEAR TERM...IRL
SHORT TERM...IRL
LONG TERM...WASULA
AVIATION...NAS
HYDROLOGY...IAA/HWJIV/BGM
Hazardous weather outlook, Jan 23, 9:29 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
929 AM EST THU JAN 23 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
929 AM EST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILL ADVISORIES MAY BE NEEDED FOR LATE TONIGHT INTO FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LIGHT TO MODERATE SNOWFALL IS POSSIBLE SATURDAY. SNOWFALL AMOUNTS
OF 1 TO 4 INCHES ARE FORECAST...BUT IF IT APPEARS THAT HEAVIER
AMOUNTS WILL FALL...THEN WINTER WEATHER ADVISORIES MAY BE ISSUED.

WIND CHILL ADVISORIES MAY BE NEEDED SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:35 PM ESTWind Chill AdvisoryALYAlbany, Columbia, Fulton, Greene, Herkimer, Montgomery and 7 more18 hr

Nearby

Wind Chill Warnings in New York, 2014Every wind chill warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.